Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 63, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 9, 2008, 4:03 PM MST for Mohave County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2008, 4:03 PM MST (23:03 UTC)
- Expired
- Aug 9, 2008, 6:00 PM MST
- In force
- 117 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 132 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -65 J/kg
- Mixed-layer LCL
- 1222 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 092303 FFWVEF AZC015-100100- /O.NEW.KVEF.FF.W.0063.080809T2303Z-080810T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 403 PM MST SAT AUG 9 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... * UNTIL 600 PM MST. * AT 358 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM 5 MILES NORTH OF PEACH SPRINGS. THE HEAVY RAIN WAS FALLING IN THE PEACH SPRINGS WASH...WHICH WILL DRAIN ALONG COUNTY ROAD 6 BETWEEN ROUTE 66 AND THE MESQUITE SPRINGS CAMPGROUND. * LOCATIONS IMPACTED INCLUDE...DIAMOND CREEK. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. TURN AROUND...DONT DROWN. FIND ALTERNATE ROUTES. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. SEVERAL INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS. LAT...LON 3589 11349 3590 11332 3557 11334 3558 11350 $$ MORGAN
2 follow-up statements
000 WGUS75 KVEF 092359 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 459 PM PDT SAT AUG 9 2008 AZC015-100100- /O.CON.KVEF.FF.W.0063.000000T0000Z-080810T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 459 PM MST SAT AUG 9 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MST FOR CENTRAL MOHAVE COUNTY... AT 453 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS HAD MOVED AWAY FROM THE WARNED AREA. HOWEVER...EXTREMELY HEAVY RAIN FELL IN THE PEACH SPRINGS WASH...WHICH DRAINS ALONG DIAMOND CREEK ROAD TOWARDS THE COLORADO RIVER. SINCE A LARGE AMOUNT OF WATER IS LIKELY STILL FLOWING ALONG THE ROAD...THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DIAMOND CREEK. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. IN DESERT TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. SEVERAL INCHES OF SWIFTLY FLOWING WATER CAN CARRY VEHICLES AWAY. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS. LAT...LON 3589 11349 3590 11332 3557 11334 3558 11350 $$ MORGAN
000 WGUS75 KVEF 100051 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 551 PM PDT SAT AUG 9 2008 AZC015-100100- /O.EXP.KVEF.FF.W.0063.000000T0000Z-080810T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ- 551 PM MST SAT AUG 9 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM MST FOR CENTRAL MOHAVE COUNTY... AT 550 PM MST...RADAR INDICATED THAT RAIN HAD ENDED OVER THE WARNED AREA. NO REPORTS OF FLOODING HAD BEEN RECEIVED...SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM. LAT...LON 3589 11349 3590 11332 3557 11334 3558 11350 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:15 PM MST, 48 minutes earlier.
Area forecast discussion, Aug 9, 3:15 PM MST, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 315 PM PDT SAT AUG 9 2008 .SYNOPSIS...A DRIER AND MORE STABLE ATMOSPHERE OVER SOUTHERN NEVADA WILL CONTINUE TO WORK EAST MONDAY AND TUESDAY. ANY THUNDERSTORMS ON MONDAY WILL BE CONFINED TO THE HIGHER TERRAIN OF NORTHWEST ARIZONA. THE DRYING PERIOD WILL BE SHORT-LIVED HOWEVER AS MONSOON MOISTURE WILL RETURN DURING THE SECOND HALF OF THE WEEK. && .SHORT TERM...ISOLATED THUNDERSTORMS CONFINED TO EASTERN MOHAVE AND FAR EASTERN SAN BERNARDINO COUNTIES THIS AFTERNOON. STORMS WILL CONTINUE UNTIL 7 OR 8 PM THIS EVENING THEN DISSIPATE. MUCH DRIER AND STABLE CONDITIONS EXIST ACROSS THE REST OF THE AREA. MODELS IN GOOD AGREEMENT MOVING A TROUGH ACROSS THE PACIFIC NORTHWEST TONIGHT AND MONDAY. RIDGE WILL FLATTEN WITH AXIS BECOMING ORIENTATED E-W ACROSS SOUTHERN CALIFORNIA/ARIZONA. DRY WESTERLY FLOW WILL SPREAD EAST INTO NORTHWEST ARIZONA LIMITING ANY THUNDERSTORMS TO THE HIGHER TERRAIN MONDAY. DRY/STABLE ALL AREAS TUESDAY. AS WE DRY OUT TEMPERATURES WILL WARM SEVERAL DEGREES ABOVE NORMAL MONDAY AND TUESDAY. .LONG TERM...MEDIUM RANGE MODELS FORECAST SOME MAJOR DIFFERENCES ON THE LARGE SCALE BUT REGARDLESS THEY ARE INDICATING A RETURN OF MOISTURE BY MIDWEEK. HIGH PRESSURE CENTERED OVER THE SOUTHERN CWA SUPPRESSES MOISTURE TO THE SOUTH ON TUESDAY. THIS SHOULD ALLOW TEMPERATURES TO WARM ABOVE NORMAL AND CONFINE ANY THUNDERSTORM ACTIVITY TO THE EXTREME SOUTHEAST AREAS AT BEST. THIS HIGH PRESSURE AREA DRIFTS TO THE EAST WEDNESDAY AND THURSDAY AND IS REPLACED BY STRONGER HIGH PRESSURE CENTERED OVER THE WESTERN CONUS. THE STRENGTH OF THE RIDGE IS IN QUESTION HOWEVER WITH THE ECMWF AND GFS ENSEMBLE MEAN MUCH STRONGER THAN THE GFS. THE PROBLEM APPEARS TO BE IN HOW EACH MODEL RESOLVES AN AREA OF LOW PRESSURE MOVING OUT OF CANADA AND INTO THE NORTHERN PLAINS. THE DEPTH OF THIS FEATURE WILL LIKELY DETERMINE THE AMPLITUDE OF THE HIGH. ONLY MADE MINOR CHANGES TO THE INHERITED GRIDS WHICH CALL FOR A RETURN OF MID/HIGH LEVEL MOISTURE TUESDAY FOLLOWED BY THUNDERSTORMS BEGINNING IN MOHAVE COUNTY WEDNESDAY AND THEN EXPANDING NORTH AND WEST LATE IN THE WEEK. && .AVIATION...FOR MCCARRAN...MOSTLY CLEAR SKIES AND SOUTHERLY WINDS EXPECTED OVER THE NEXT COUPLE OF DAYS WITH NO THUNDERSTORM ACTIVITY. THE PEACH SPRINGS CORRIDOR WILL REMAIN SOMEWHAT ACTIVE INTO THE EARLY EVENING AND FIRE AGAIN SUNDAY AFTERNOON. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORMS TO BE CONFINED TO MAINLY MOHAVE COUNTY THROUGH THE REST OF THE AFTERNOON WITH BRIEF HEAVY RAIN AND GUSTY ERRATIC WINDS THE PRIMARY CONCERN. DRY CONDITIONS EXPECTED ELSEWHERE UNDER CLEAR SKIES. WINDS WILL GENERALLY BE FROM THE SOUTH EACH AFTERNOON WITH GUSTS TO 20 KTS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && PIERCE/SALMEN/LINDAMAN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 9, 6:32 AM MST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 632 AM PDT SAT AUG 9 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-100400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 632 AM PDT SAT AUG 9 2008 /632 AM MST SAT AUG 9 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT MOIST AND UNSTABLE AIR WILL LEAD TO SCATTERED THUNDERSTORMS... ACROSS NORTHWEST ARIZONA...EXTREME SOUTHEAST SAN BERNARDINO COUNTY AND SOUTHERN NEVADA DURING THE AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE FROM THESE THUNDERSTORMS... RESULTING IN A THREAT FOR ISOLATED FLASH FLOODING. MOSTLY CLEAR SKIES ARE EXPECTED OVER THE WESTERN PORTION OF THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS MOHAVE COUNTY ARIZONA THROUGH FRIDAY. HOWEVER DRIER AIR MOVING INTO THE AREA SHOULD BRING AN END TO THE SHOWERS AND THUNDERSTORMS ACROSS THE REMAINDER OF THE AREA SUNDAY THROUGH WEDNESDAY. A RETURN OF MOISTURE MAY ONCE AGAIN BRING THUNDERSTORMS BACK INTO SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:04 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 41 min |
| Aug 8, 6:56 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
| Aug 8, 7:33 PM MST | Areal Flood Advisory | VEF | Mohave | 79 min |
| Aug 8, 7:49 PM MST | Flash Flood Warning | VEF | Mohave | 85 min |
| Aug 8, 8:51 PM MST | Flash Flood Warning | VEF | Mohave | 114 min |
| Aug 9, 3:14 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 31 min |
| Aug 9, 3:47 PM MST | Flash Flood Warning | VEF | Mohave | 118 min |
Nearby
Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.